Drug induced ototoxicity
Many drugs used in the management of common ailments are toxic to the inner ear. Any drug which exerts toxic effects on the cochlea, vestibule, semicircular canals, and otoliths are considered to be ototoxic. Drug induced damage may involve the auditory / vestibular / both components of the ear.
Drug induced ototoxicity can result in hearing loss, tinnitus and dizziness. Nearly 100 classes of drugs have been associated with ototoxicity.
The first drug to be identified as ototoxic was streptomycin which was commonly used for the treatment of tuberculosis. It produced irreversible cochlear and vestibular dysfunction in patients who underwent treatment with this drug.
Common groups of ototoxic drugs:
2. Platinum based antineoplastic agents
5. Loop diuretics
Features of drug induced ototoxicity:
1. Bilateral high frequency sensorineural hearing loss
3. Positional nystagmus
Even a single dose of these potentially ototoxic drug could lead to ototoxicity
Among all ototoxic drugs aminoglycosides are the most vestibulotoxic. Kanamycin, amikacin, neomycin and dihydrostreptomycin are preferentially cochleotoxic. Gentamycin affects both cochlear and vestibular systems.
Aminoglycosides are cleared rather slowly from the inner ear fluids when compared to that of serum. This enables a latency to exist and hearing loss can progress after cessation of treatment. Patients on ototoxic drugs should be monitored for toxic effects up to 6 months after cessation of treatment. Ototoxicity is considered to be multifactorial.
Risk factors of ototoxicity:
1. Large drug doses
2. High blood levels of drugs
3. Longer duration of therapy
4. Elderly patients
5. Renal insufficiency
Prevention of ototoxicity:
1. Administration of drugs in low doses
2. Co administration of antioxidants like NAC ( N acetyl cysteine.